Anyone take a bisphosphonate for osteoporosis while on prednisolone?

Posted by macferse @macferse, May 26 7:41am

Hi everyone,
has anyone had experience of Alendrenate or Bisphosenate medication to prevent osteoporosis while taking Prednisolone ? If so, what side effects have you had ?
My GP is asking me to consider adding them to my already large cocktail of meds.

Interested in more discussions like this? Go to the Polymyalgia Rheumatica (PMR) group.

Yes, my rheumatologist strongly recommended I take it. The first couple of doses upset my stomach, but now it doesn't bother me. Hope that helps.

REPLY

Have you had a DEXA scan? Do you have osteopenia? Osteoporosis? Why would they recommend this medication if you don't even know you need it? Have you done any research on the side effects of these medications? The latest I've been hearing is many doctors are not prescribing bisphosphonates for osteopenia anymore. Have you looked into taking calcium, vitamin D3 and vitamin K2 instead?

REPLY
@aspine

Have you had a DEXA scan? Do you have osteopenia? Osteoporosis? Why would they recommend this medication if you don't even know you need it? Have you done any research on the side effects of these medications? The latest I've been hearing is many doctors are not prescribing bisphosphonates for osteopenia anymore. Have you looked into taking calcium, vitamin D3 and vitamin K2 instead?

Jump to this post

Aspine,
Thanks for your response. I have not been diagnosed with osteopenia or osteoporosis. My GP is aware that the NHS waiting list in Scotland is over a year for a DEXA scan and worries about the impact of Prednisilone which I am likely to have to take for at least another year to taper down properly. I am already taking Vitamin calcium and D3. Unfortunately I am also on Warfarin for Atrial fibrillation, so K2 not advised.
So I think my GP was considering bisphosphonates as a precautionary measure.

REPLY
@chefj

Yes, my rheumatologist strongly recommended I take it. The first couple of doses upset my stomach, but now it doesn't bother me. Hope that helps.

Jump to this post

Chefj,
Thanks for response.

REPLY

I took it for 3 weeks and had a very rare side effect. It is taken once a week on an empty stomach with no food or drink for 30 minutes. Week 1, no problem. Week 2, had mild pain in right eye the next day. Week 3, woke up with a throbbing pain in my right eye at 2 AM the next morning. The eye was red and painful. I was scared of GCA, of course. I saw opthamologist, who diagnosed scleritis and iritis and I was prescribed steroid drops to clear it up. Now I can’t use this drug or any in that family. I did find a JAMA article on this rare side effect and found it listed on the drug info under rare side effects.

REPLY

I, too, am on the once a week Fosamax. Thankfully I have had no problems. My doctor did not want me to take Prolia(2xa year) or Reclast. He did not want those drugs in me as I could get off the steroids and be left with drugs I did not need. I thought that made sense.
I hope you do well.

REPLY

I have osteopenia and the rheumatologist was fairly insistent that I take medication for bone sparing. I refused Prolix – the side effects can last a long time and include joint pain. Just what I need! I opted for Boniva and so far so good. I also read an article from the NIH that using a vibrating table can not only stop bone loss but improve bone density so I bought one. It's easy and a slow process to get up to the therapeutic level but no more drugs in my system.

REPLY
@macferse

Aspine,
Thanks for your response. I have not been diagnosed with osteopenia or osteoporosis. My GP is aware that the NHS waiting list in Scotland is over a year for a DEXA scan and worries about the impact of Prednisilone which I am likely to have to take for at least another year to taper down properly. I am already taking Vitamin calcium and D3. Unfortunately I am also on Warfarin for Atrial fibrillation, so K2 not advised.
So I think my GP was considering bisphosphonates as a precautionary measure.

Jump to this post

Sorry, I somehow lost everything in the midst of answering your last post. But has given me an opportunity to rethink this. First of all I am not a medical professional, and I am not comfortable advising you what you should or should not do. But it IS your body, and you only have ONE, so you need to take good care of it, right? I would advise you to put your question to the group on this site, that deals with Bones, Joints and Muscles. These are the people who really know about that stuff – as opposed to our PMR group who have those issues, but so many others as well. Unfortunately Prednisone has given us the marriage from hell. I hope you can get some good answers from these folks. You don't have to resign up or anything, just click on their group and pose your question. The answers will come in looking the same as the PMR group's posts. And I still think it would be a very good idea for you to do your own research on bisphosphonates. Also windyshores on this forum has tons of information on those meds. See if you can find some of her posts. Don't be in too big of a rush to decide what you do. Since you haven't even been diagnosed, there's no emergency. Take your time.

REPLY

@macferse, to add to the tips you've received from other PMR-ers on prednisone, I also want to provide additional links to osteoporosis discussions in the Bones, Joints & Muscles support group (https://connect.mayoclinic.org/group/arthritis-and-joint-conditions-268850/)
– Osteoporosis treatments: https://connect.mayoclinic.org/discussion/osteoporosis-treatments-1/
– Would like to know people's experience using Fosomax.: https://connect.mayoclinic.org/discussion/would-like-to-know-peoples-experience-using-fosomax/

What did you decide?

REPLY

I have osteopenia and could not stand any of the oral bisphosphonates. (Sp?) so did an infusion of ReClast. Current best practices is to treat Osteopenia as if it were Osteoporosis. Makes sense to avoid getting to Osteoporosis.

REPLY

@macferse i was taking alendronate while i took prednisone. The prednisone caused pretty bad osteoporosis. I have since learned from my sister that it’s best to start bisphosphamates at the same time as steroids. Unfortunately, the doctors were so busy pulling me out of my non-responsive state that side effects didn’t cross their minds. Oh, well, I’m still here ! I would urge you to listen to your doctors.
Will you be taking the steroids for a long time?

REPLY
@colleenyoung

@macferse, to add to the tips you've received from other PMR-ers on prednisone, I also want to provide additional links to osteoporosis discussions in the Bones, Joints & Muscles support group (https://connect.mayoclinic.org/group/arthritis-and-joint-conditions-268850/)
– Osteoporosis treatments: https://connect.mayoclinic.org/discussion/osteoporosis-treatments-1/
– Would like to know people's experience using Fosomax.: https://connect.mayoclinic.org/discussion/would-like-to-know-peoples-experience-using-fosomax/

What did you decide?

Jump to this post

Thank you so much, Colleen. These other streams are really illuminating as to how varied the medications are and how complicated the decision process.

REPLY
Please sign in or register to post a reply.
  Request Appointment